Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 141, NWS Topeka, KS

July 9, 2004Cloud County, Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2004, 1:09 AM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2004, 1:09 AM CDT (06:09 UTC)
Expired
Jul 9, 2004, 2:15 AM CDT
In force
66 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 1:35 AM CDTTSTM WND GST 60Courtland, KS
Jul 9, 1:50 AM CDTTSTM WND GST 60Republic, KS
Jul 9, 2:20 AM CDTTSTM WND GST 609 Ssw Concordia, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 12:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 090609
SVRTOP
KSC029-157-201-090715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
108 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
  NORTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 215 AM CDT

* AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 31 MILES NORTH OF REPUBLIC TO 14 MILES NORTHWEST OF REPUBLIC
  TO 37 MILES WEST OF COURTLAND...OR ALONG A LINE EXTENDING FROM 57
  MILES NORTH OF CONCORDIA TO 38 MILES NORTHWEST OF CONCORDIA TO 50
  MILES WEST OF CONCORDIA...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REPUBLIC
  COURTLAND
  SCANDIA
  BELLEVILLE
  NORWAY
  JAMESTOWN
  HADDAM
  CONCORDIA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 4001 9791 3932 9792 3967 9738 3999 9721

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:50 PM CDT, 9 hours 19 minutes earlier.

Area forecast discussion, Jul 8, 3:50 PM CDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT THU JUL 8 2004

.DISCUSSION...

SHORT TERM CONCERN IS TIMING OF PRECIPITATION CHANCES TONIGHT AND
FRIDAY MORNING.

MCS FINALLY MOVING OUT OF SOUTHERN SECTIONS OF CWA. MEANWHILE...
SATELLITE IMAGERY/WIND PROFILERS SUGGEST ANOTHER SHORTWAVE
APPROACHING CWA FROM THE WEST WITH RADARS SHOWING ELEVATED SHOWERS
FROM THE CONCORDIA AREAS WEST TO ALMOST HILL CITY. FRONTAL BOUNDARY
REMAINS DRAPED ACROSS KS/NEBRASKA BORDER WHILE OUTFLOW FROM MCS
HAS SPREAD BACK WEST INTO CENTRAL KS AND WAS INTENSIFYING PRESSURE
GRADIENT RESULTING IN STIFF SOUTHEASTERLY SURFACE WINDS WITH
INCREASED MOISTURE CONVERGENCE OVER NORTH CENTRAL KS. DEWPOINTS IN
THE 70S AND TEMPERATURES CLIMBING INTO THE LOWER 90S ARE PRODUCING
CAPES IN THE 3500 TO 4500 RANGE. ONLY SAVING GRACE...SO FAR...IS
WARM TEMPERATURES ALOFT PROVIDING CAP. DUE TO AFORE MENTIONED
PARAMETERS...COULD SEE RAPID DEVELOPMENT OF THUNDERSTORMS NORTH
CENTRAL OR CENTRAL KS NEXT SEVERAL HOURS . IF CAP HOLDS...THEN
THUNDERSTORM CHANCES WOULD HOLD OFF TILL MIDNIGHT AND AFTER FROM
STORMS THAT ARE CURRENTLY DEVELOPING OUT OVER THE WESTERN HIGH
PLAINS. DUE TO UNCERTAINTY OF EXACTLY WHEN THUNDERSTORMS WILL
DEVELOP...DONT FEEL CAN PIN PRECIPITATION DOWN TO EITHER EARLY
TONIGHT OR LATE TONIGHT AND HAVE GONE WITH BROAD BRUSH AND INSERTED
20-50 PERCENT POPS ACROSS ENTIRE CWA FOR ENTIRE NIGHT PERIOD. HAVE
HIGHEST POPS NEAR THE NEBRASKA BORDER WHERE FRONT IS
LOCATED...TAPERING OFF TO 20-25 PERCENT POPS SOUTHWESTERN CWA.

FOR FRIDAY...GOING MORE WITH ETA MODEL QPF DEPICTION FOR PLACEMENT
OF 20 PERCENT POPS FOR THE MORNING. SIMILAR TO TODAY...EXPECT TO
SOME SHOWERS/THUNDERSTORMS LINGER AFTER 12Z BEFORE FINALLY
DISSIPATING/MOVING OUT OF CWA BY NOON. TEMPERATURES SHOULD BE MUCH
WARMER...PROVIDED CLOUDS/PRECIPITATION MOVE OUT BY NOON...GOING WITH
HIGHS FROM AROUND 90 EASTERN BORDER TO LOWER 90S NORTH CENTRAL.

BEYOND FRIDAY...GOING WITH DRY FORECAST UNTIL NEXT WEDNESDAY
AFTERNOON. MODELS BUILD RIDGE OVER AREA AND SHIFT JET FARTHER NORTH
ALONG WITH FRONTAL BOUNDARY THAT HAS BEEN IN THE AREA. THUS...MAY
FINALLY SEE A MORE SUMMER LIKE EXTENDED DRY PERIOD...AND MORE
SUMMER LIKE TEMPERATURES IN THE LOWER AND MIDDLE 90S.

BY WEDNESDAY/THURSDAY OF NEXT WEEK...ECMWF AND GFS IN FAIRLY GOOD
AGREEMENT IN RETROGRADING UPPER RIDGE WESTWARD...ALLOWING A MORE
NORTHWEST FLOW ALOFT AND INDICATING A FAIRLY STRONG FRONT INTO THE
AREA ATTM. THUS HAVE INTRODUCED SLIGHT CHANCE POPS FOR WEDNESDAY
AFTERNOON...WEDNESDAY NIGHT AND THURSDAY MORNING. TEMPERATURES
MAY END UP IN THE 80S ON THURSDAY...BUT FOR NOW...FOR THAT FAR
OUT...HAVE TRENDED DOWNWARD AND GONE WITH HIGHS OF 89 TO 91 ACROSS
CWA.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 8, 4:45 PM CDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT THU JUL 8 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-091015-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
445 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER THE AREA TONIGHT. SOME
OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS. THE MAIN CHANCE FOR ANY SEVERE THUNDERSTORMS WOULD
BE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS MAY PERSIST INTO THE MORNING HOURS FRIDAY...
MAINLY TO THE SOUTHEAST OF A HIAWATHA TO MANHATTAN TO ABILENE LINE.

THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 9, 12:49 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1249 AM CDT FRI JUL 9 2004

KSZ008>012-020>024-034>039-054-091000-
BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA-
OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN...MARYSVILLE AND
TOPEKA
1249 AM CDT FRI JUL 9 2004

...SEVERE THUNDERSTORM WATCH NUMBER 595 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          OTTAWA                GEARY
  SHAWNEE               WABAUNSEE             DICKINSON
  MORRIS                LYON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               ABILENE               JUNCTION CITY
  TOPEKA                MANHATTAN             CLAY CENTER
  CONCORDIA             MARYSVILLE            HIAWATHA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:14 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington61 min
Jul 9, 2:51 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Marshall, Ottawa, Riley54 min
Jul 9, 3:04 AM CDTFlash Flood WarningTOPClay, Cloud, Ottawa, Republic, Washington116 min
Jul 9, 3:17 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Pottawatomie, Riley58 min
Jul 9, 3:50 AM CDTSevere Thunderstorm WarningTOPMorris, Shawnee, Wabaunsee55 min
Jul 9, 3:55 AM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Ottawa, Pottawatomie, Riley110 min
Jul 9, 4:45 AM CDTSevere Thunderstorm WarningTOPLyon, Morris60 min
Jul 9, 4:50 AM CDTFlash Flood WarningTOPGeary, Jackson, Morris, Shawnee, Wabaunsee115 min
Jul 9, 4:57 AM CDTFlash Flood WarningTOPClay, Cloud, Ottawa, Republic, Washington2 hr
Jul 9, 5:14 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage61 min
Jul 9, 6:28 AM CDTFlash Flood WarningTOPCoffey, Lyon, Osage2 hr
Jul 9, 8:30 AM CDTFlash Flood WarningTOPCoffey, Lyon, Osage2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.